Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 293, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Oct 15, 2009, 11:58 PM CDT for Dale County, Geneva County, Houston County, Alabama; Holmes County, Jackson County, Florida. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 15, 2009, 11:58 PM CDT (04:58 UTC)
- Expired
- Oct 16, 2009, 12:30 AM CDT
- In force
- 32 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
Counties Dale County, AL, Geneva County, AL, Houston County, AL, Holmes County, FL, Jackson County, FL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 5.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2701 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 675 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 9.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KTAE 160458 SVRTAE ALC045-061-069-FLC059-063-160530- /O.NEW.KTAE.SV.W.0293.091016T0458Z-091016T0530Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 1158 PM CDT THU OCT 15 2009 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN HOLMES COUNTY IN THE PANHANDLE OF FLORIDA... NORTHWESTERN JACKSON COUNTY IN THE PANHANDLE OF FLORIDA... EXTREME SOUTHWESTERN DALE COUNTY IN SOUTHEAST ALABAMA... EASTERN GENEVA COUNTY IN SOUTHEAST ALABAMA... WESTERN HOUSTON COUNTY IN SOUTHEAST ALABAMA... THIS INCLUDES THE CITIES OF...DOWNTOWN DOTHAN...DOTHAN... COTTONWOOD... * UNTIL 1230 AM CDT * AT 1155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS NEAR 60 MPH. THIS STORM WAS LOCATED NEAR HARTFORD...OR 11 MILES EAST OF GENEVA...AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SLOCOMB BY 1205 AM CDT... 9 MILES SOUTH OF TAYLOR BY 1220 AM CDT... COTTONWOOD BY 1230 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. && LAT...LON 3127 8527 3081 8526 3095 8586 3119 8585 TIME...MOT...LOC 0458Z 271DEG 26KT 3104 8566 $$ 9-FOURNIER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 15, 8:28 PM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, Oct 15, 8:28 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 928 PM EDT THU OCT 15 2009 .UPDATE...THE EVENING SURFACE ANALYSIS SHOWED A WARM FRONT EXTENDING SOUTHEAST OVER SOUTH-CENTRAL GEORGIA AND A COLD FRONT EXTENDING SOUTHWEST TO THE SWRN MS/LA STATE LINE...THEN WEST ALONG THE GULF COAST FROM JUST SOUTHEAST OF BIRMINGHAM. PLENTY OF MOISTURE (MID 70 DEW POINTS)...DEEP-LAYER SHEAR (40KTS) AND INSTABILITY HAS ALLOWED SOME STRONG TO SEVERE STORMS TO DEVELOP ALONG AND NEAR THE WARM FRONT OVER OUR GA COUNTIES THIS EVENING. ALTHOUGH THIS STORM COVERAGE WILL TREND DOWN OVER THIS AREA THROUGH THE LATE EVENING HOURS AS THE WARM FRONT SHIFTS EAST- NORTHEAST...ANOTHER ROUND OF SHOWER/STORM ACTIVITY WILL BE POSSIBLE THROUGH THE LATE NIGHT AND EARLY FRIDAY MORNING HOURS WITH THE COLD FRONT APPROACHING FROM THE WEST...ESPECIALLY TOWARD THE PANHANDLE COASTAL AREAS AND THE ADJACENT GULF WATERS. ONLY A FEW TWEAKS TO THE PREVIOUS FORECAST WERE MADE BASED ON THE LATEST TRENDS AND OBSERVATIONS AROUND THE AREA. && .AVIATION...RAIN CHANCES WILL TEMPORARILY TREND DOWN OVER THE SW AND SOUTH-CENTRAL GA COUNTIES (VLD/ABY TERMINALS) AS THE WARM FRONT SLOWLY MOVES EAST OF THE AREA THROUGH THE LATE EVENING HOURS. RAIN CHANCES WILL THEN INCREASE ONCE AGAIN FROM WEST TO EAST AS A COLD FRONT APPROACHES AND MOVES OVER THE AREA THROUGH THE LATE NIGHT HOURS AND THROUGH THE DAY FRIDAY. THE POTENTIAL DOES EXIST FOR IFR CONDITIONS IN AND NEAR AND SHOWERS/STORMS THAT MOVE OVER THE TAF SITES. THE COLD FRONT SHOULD CLEAR THE AREA TERMINALS TO THE SOUTHEAST BY THIS TIME FRIDAY EVENING WITH GUSTY NORTHERLY WINDS FILLING IN BEHIND IT. VFR CONDITIONS WITH NORTHERLY WINDS SHOULD PREVAIL THROUGH THE WEEKEND. && .TAE WATCHES/WARNINGS/ADVISORIES... AL...NONE. GA...NONE. FL...NONE. GM...NONE. && GIBBS/PARKS
Hazardous weather outlook, Oct 15, 8:01 PM CDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 901 PM EDT THU OCT 15 2009 ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161- GMZ730-750-755-765-770-775-170100- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON- HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON- JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN- CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL- IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 901 PM EDT THU OCT 15 2009 /801 PM CDT THU OCT 15 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT... STRONG TO SEVERE STORMS WILL CONTINUE TO TRACK EAST-SOUTHEAST OVER SOUTH-CENTRAL GEORGIA NEAR A WARM FRONT THROUGH THE MID-TO-LATE EVENING HOURS. EXPECT THE RAIN CHANCES TO CONTINUE INTO THE NIGHT AS A COLD FRONT APPROACHES FROM THE WEST. THE SEVERE THREAT SHOULD TREND DOWN THROUGH THE LATE EVENING AND OVERNIGHT HOURS. HOWEVER...A FEW STRONG STORMS NEAR THE COAST AND THE ADJACENT COASTAL WATERS WILL REMAIN POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THE FRONT WILL EXIT SOUTHEAST INTO THE ADJACENT WATERS BY FRIDAY LATE MORNING OR EARLY AFTERNOON. STRONG WEST TO NORTHWEST WINDS AND INCREASING SEAS WILL GENERATE A MODERATE TO HIGH RISK OF RIP CURRENTS ON FRIDAY ALONG WITH HAZARDOUS MARINE CONDITIONS. IN THE WAKE OF THIS FRONT...NOTICEABLY COOLER AND DRIER AIR WILL BE FELT THROUGH THE UPCOMING WEEKEND. HIGH TEMPERATURES FOR FRIDAY THROUGH SUNDAY ARE FORECAST TO RANGE FROM AROUND 70 TO THE MID 70S EACH DAY. LOW TEMPERATURES SHOULD DIP INTO THE UPPER 40S TO MID 50S OVER THE WEEKEND AND MONDAY MORNING. TEMPERATURES WILL THEN BEGIN TO MODERATE TO MORE SEASONAL LEVELS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. BLOCK/GIBBS
In the hours before
Special weather statement, Oct 15, 6:33 PM CDT, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 733 PM EDT THU OCT 15 2009 GAZ157-158-160015- GRADY-THOMAS- 733 PM EDT THU OCT 15 2009 ...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR GRADY AND THOMAS COUNTIES... * UNTIL 815 PM EDT AT 731 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES EAST OF CAIRO...MOVING EAST AT 20 MPH. WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. 85-GIBBS
Special weather statement, Oct 15, 9:14 PM CDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 1014 PM EDT THU OCT 15 2009 GAZ147-148-160-161-160300- BERRIEN-COOK-LANIER-LOWNDES- 1014 PM EDT THU OCT 15 2009 ...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR BERRIEN...COOK... LANIER AND LOWNDES COUNTIES... * UNTIL 1100 PM EDT AT 1013 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR RAY CITY...OR 5 MILES SOUTHEAST OF NASHVILLE...MOVING EAST AT 30 MPH. THIS STORM WILL BE NEAR... LAKELAND BY 1035 PM EDT. WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. 25-CAMP
Special weather statement, Oct 15, 10:08 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 1108 PM EDT THU OCT 15 2009 ALZ065-066-069-160345- COFFEE-DALE-HOUSTON- 1008 PM CDT THU OCT 15 2009 ...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR COFFEE...DALE AND HOUSTON COUNTIES... * UNTIL 1045 PM CDT AT 1006 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LARGE AND STRONG THUNDERSTORM NEAR BULLOCK...OR 6 MILES NORTHWEST OF ELBA...MOVING EAST AT 30 MPH. THIS STORM WILL BE NEAR... ELBA BY 1015 PM CDT. NEW BROCKTON BY 1035 PM CDT. WINDS AROUND 40 MPH AND DIME SIZE HAIL ARE EXPECTED WITH THIS STORM. ALSO...NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. 9-FOURNIER
Special weather statement, Oct 15, 11:20 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 1220 AM EDT FRI OCT 16 2009 ALZ065-066-068-069-FLZ009-160500- COFFEE-DALE-GENEVA-HOLMES-HOUSTON- 1120 PM CDT THU OCT 15 2009 ...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR COFFEE...DALE... GENEVA...HOLMES AND HOUSTON COUNTIES... * UNTIL MIDNIGHT CDT AT 1118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LARGE AND STRONG THUNDERSTORM NEAR GREEN BAY...OR 18 MILES SOUTHEAST OF ANDALUSIA...MOVING EAST SOUTHEAST AT 30 MPH. THIS STORM WILL BE NEAR... SAMSON BY 1140 PM CDT. GENEVA BY MIDNIGHT CDT. DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. ALSO...NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. 9-FOURNIER
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 2:24 AM CDT | Fire Weather Watch | TAE | Bay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more | 25 hr |
| Oct 16, 3:28 AM CDT | Severe Thunderstorm Warning | TAE | Gadsden, Jefferson, Leon, Wakulla | 38 min |
| Oct 16, 3:54 AM CDT | Severe Thunderstorm Warning | TAE | Jefferson, Leon, Madison, Taylor, Wakulla | 21 min |
| Oct 16, 4:18 AM CDT | Small Craft Advisory | TAE | 69 hr | |
| Oct 16, 1:34 PM CDT | Fire Weather Watch | TAE | Bay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more | 25 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.